Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 10, NWS Denver/Boulder, CO

July 3, 2024Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 3, 2024, 5:31 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2024, 5:31 PM MDT (23:31 UTC)
Expired
Jul 3, 2024, 8:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 174 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WGUS55 KBOU 032331
FFWBOU
COC095-115-040230-
/O.NEW.KBOU.FF.W.0010.240703T2331Z-240704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
531 PM MDT Wed Jul 3 2024

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Northern Phillips County in northeastern Colorado...
  Sedgwick County in northeastern Colorado...

* Until 830 PM MDT.

* At 531 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sixteen-Mile Corner and Marks Butte.

This includes the following streams and drainages...
  Lodgepole Creek, Spring Creek, South Platte River, Sand Creek and 
  Wildhorse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4091 10253 4097 10212 4079 10205 4071 10205
      4073 10265 4090 10265

FLASH FLOOD...RADAR INDICATED

$$

RPK
2 follow-up statements
726 
WGUS75 KBOU 040023
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
623 PM MDT Wed Jul 3 2024

COC095-115-040230-
/O.CON.KBOU.FF.W.0010.000000T0000Z-240704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips CO-Sedgwick CO-
623 PM MDT Wed Jul 3 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT THIS 
EVENING FOR NORTHERN PHILLIPS AND SEDGWICK COUNTIES...

At 623 PM MDT, Doppler radar indicated thunderstorms earlier 
produced heavy rain across the warned area. Between 2.5 and 3.5 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sixteen-Mile Corner and Marks Butte.

This includes the following streams and drainages...
  Lodgepole Creek, Spring Creek, South Platte River, Sand Creek and 
  Wildhorse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4091 10253 4097 10212 4079 10205 4071 10205
      4073 10265 4090 10265

FLASH FLOOD...RADAR INDICATED

$$

RPK
037 
WGUS75 KBOU 040225
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
825 PM MDT Wed Jul 3 2024

COC095-115-040235-
/O.EXP.KBOU.FF.W.0010.000000T0000Z-240704T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Phillips CO-Sedgwick CO-
825 PM MDT Wed Jul 3 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT THIS EVENING FOR 
NORTHERN PHILLIPS AND SEDGWICK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining closures.

&&

LAT...LON 4091 10253 4097 10212 4079 10205 4071 10205
      4073 10265 4090 10265

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:40 PM MDT, 1 hour 51 minutes earlier. Its key messages:

  • Strong to severe thunderstorms will be possible across the plains this afternoon/evening.
  • Quiet Fourth of July forecast with mostly sunny skies and cooler temperatures
  • Potential for critical weather conditions for southern Park County Thursday afternoon
  • Somewhat cool and mainly dry conditions will persist Friday through early next week.
  • Best chance for showers and storm in the extended will be Sunday.
Area forecast discussion, Jul 3, 3:40 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
340 PM MDT Wed Jul 3 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will be possible across the
  plains this afternoon/evening.

- Quiet Fourth of July forecast with mostly sunny skies and cooler
  temperatures

- Potential for critical weather conditions for southern Park
  County Thursday afternoon

- Somewhat cool and mainly dry conditions will persist Friday
  through early next week.

- Best chance for showers and storm in the extended will be
  Sunday.

&&

.SHORT TERM /Through Thursday/...
Issued at 339 PM MDT Wed Jul 3 2024

Active afternoon with thunderstorms continuing to initiate along
the dryline positioned across the eastern plains. So far, this was
predicted decently by the high resolution CAMs runs today. A lot
of the action has been on the northerly segment of storms across
the northeast corner with a couple severe storms. Radar shows
storms firing on the southerly portion of the boundary now. SPC
mesoanalysis shows a favorable severe environment in Elbert,
northern Lincoln, and Washington counties as well. Large hail,
damaging winds will be the main threat with these storms as they
move eastward across the plains this afternoon/early evening.

Storms exit the far east plains by mid evening. The next feature
to impact the region will a fairly strong cold front the drops
southward in the 10 pm to 12 am timeframe overnight. Model
guidance expresses the potential for gusty northerly winds,
especially at the initial onset of the front. Generally could
see onset gusts as high as 35-45 mph, but some spots closer to
the northern border could see higher for a short period of time.

Thursday, Colorado sits in a post-frontal airmass with
northwesterly flow aloft. This will make for cooler temperatures
for the Fourth of July holiday. Highs in the upper 70s to low 80s
across the lower elevations, 60s for the foothills, and 50s/60s
for the mountains. With subsident flow, it will be dry and stable
for most areas tomorrow. The mountains and northern Larimer
county develop marginal instability in the afternoon supporting
the low chance for an isolated shower in the afternoon. The east
plains and the high country will be breezy in the afternoon with
gusts mainly 20-25 mph. The high mountain valleys will be dry and
breezy in the afternoon, leading to at least areas of elevated
conditions in the afternoon. More in the Fire Discussion.

&&

.LONG TERM /Thursday night through Wednesday/...
Issued at 128 PM MDT Wed Jul 3 2024

A slight chance for showers and perhaps a thunderstorm will
continue into the evening of the 4th of July. SBCAPE not
impressive, up to 200J/kg and the same goes for moisture, with
precipitable water values only 75 percent of normal. Any shower or
storm that forms during the evening is expected to be weak and
short lived. Models continue to favor northern Larimer/Weld
Counties and the Palmer Divide for these showers/storms, though
the latest model trends have been for fewer showers/storms.

Upper level high will remain west of the Central Rockies and over
California/Nevada through at least early next week. Flow aloft
across Colorado will be northwesterly. Temperatures under this
pattern are expected to be near to below normal. Shower and
thunderstorm chances will depend on the location and timing of the
weak waves embedded in the northwest flow, but overall rainfall
chances will be on the low side through at least Saturday.

Friday's forecast continues to look cool with highs in the lower
to mid 80s. The airmass will be stable across northern Colorado.
May be unstable enough for a few weak showers and storms along and
south of the Palmer Divide. There are some differences on the
strength and location of a short wave Friday night and early
Saturday. The ECMWF is stronger and farther west with this wave
and brings a round showers and thunderstorms with it to far
northeast Colorado late Friday night and early Saturday morning.
In addition to the convection, a cold front brings another shot of
cooler air for Saturday. Meanwhile the GFS and NAM are weaker
with this trough, keeping it too far northeast of Colorado for
showers and storms. Temperatures are also 5-10 degrees warmer
under GFS/NAM scenario. Will start to trend the forecast towards
the cooler scenario, with recent extended guidance generally being
too warm. Another wave is expected for Sunday, which will
reinforce the cooler air, and bring a better chance for showers
and storms.

For early to mid next week, cooler temperatures continue through
at least Tuesday under northwest flow aloft. When/if the upper
level high begins to move over the Central Rockies expect
temperatures to climb into the 90s. Not sure when this will occur.
Over the past week, models have been way too progressive shifting
this ridge eastward and the latest trends have been to continue
to slow the eastward progression of the ridge.

&&

.AVIATION /18Z TAFS through 18Z Thursday/...
Issued at 1203 PM MDT Wed Jul 3 2024

A very light wind circulation is being observed early this
afternoon at the terminals with light W/WNW at DEN, ESE at APA,
and VRB at BJC. Within the next 1-2 hours, breezy WNW winds mix
down at at the terminals with gusts 18-25 kts through the
afternoon. Storms are more likely to develop east of the terminals
this afternoon; however, can't rule out the low chance for a storm
outflow reaching the airport from the storms to the east.

Winds decrease this evening for a few hours before a cold front
drops south across the terminals. The front will likely move
through in the 05-07Z timeframe accompanied by a period of gusty
north winds up to 30 kts. Confidence remains low in potential for
stratus development overnight post-front. Not high enough to
include in TAF, but a low chance for stratus after 08Z. Added in
FEW020 to message this in the TAF for now until there's more
consistency in the models. Light NE/E winds at the terminals
Thursday.

&&

.FIRE WEATHER...
Issued at 339 PM MDT Wed Jul 3 2024

It will be breezy across the high country Thursday afternoon with
gusts up to 30 mph. Relative humidity values drop into the 12-20
percent range. This may lead to elevated to spotty critical fire
weather conditions at times. Southern Park County in particular
displays higher probabilities of more consistently meeting Red
Flag criteria in the afternoon. Went with a Fire Weather Watch for
southern Park County from noon to 6 PM for now. Didn't go straight
to a Warning due to lower confidence in how widespread the 25 mph+
gusts will be. It is possible it ends up being spottier in
coverage.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Mensch
LONG TERM...Meier
AVIATION...Mensch
FIRE WEATHER...Mensch
Hazardous weather outlook, Jul 3, 11:02 AM MDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Wed Jul 3 2024

COZ030>051-041715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Wed Jul 3 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong to severe storms are possible across the eastern plains
this afternoon and evening. The main threats from these storms
will be large hail and damaging wind gusts, but an isolated
tornado or two is also possible. The area east of a line from
Fort Morgan to Simla will have the greatest chance of severe
storms.

Across the high country and urban corridor, dry and breezy
weather is expected this afternoon, with elevated fire weather
conditions possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Fourth of July will have pleasant weather with highs in the
low 80s. The only concern for firework shows will be a slight chance
of showers and storms mainly in northern Larimer and Weld Counties
and across the Palmer Divide.

There will be areas of elevated fire weather conditions in the
higher terrain primarily Thursday and Saturday. On Thursday, winds
will gust above 30 mph with relative humidity possibly as low as
10 percent in South Park which may warrant fire weather
highlights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jul 3, 4:03 PM MDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
403 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Hail             6 W Sedgwick            40.90N 102.63W
07/03/2024  E1.00 Inch       Sedgwick           CO   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jul 3, 4:05 PM MDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
405 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             8 SW Deer Trail         39.53N 104.14W
07/03/2024  E1.75 Inch       Elbert             CO   Trained Spotter

&&

JLS
Local storm report, Jul 3, 4:16 PM MDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
416 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Hail             5 ESE Twin Buttes       40.89N 102.67W
07/03/2024  M1.00 Inch       Logan              CO   Trained Spotter

&&

KEB
Local storm report, Jul 3, 4:22 PM MDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
422 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             7 S Julesburg           40.89N 102.23W
07/03/2024  E1.25 Inch       Sedgwick           CO   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

KEB
Local storm report, Jul 3, 4:45 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
445 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             3 NW Agate              39.51N 103.98W
07/03/2024  E0.75 Inch       Elbert             CO   Public

            Report from mPING: Dime (0.75 in.).

0436 PM     Hail             2 E Agate               39.46N 103.92W
07/03/2024  E1.25 Inch       Elbert             CO   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Jul 3, 5:18 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
518 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Hail             3 W Cedar Point         39.35N 103.88W
07/03/2024  M2.65 Inch       Elbert             CO   Public

&&

KEB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:29 PM MDTSpecial Weather StatementBOULogan46 min
Jul 3, 1:51 PM MDTSevere Thunderstorm WarningBOULogan39 min
Jul 3, 2:45 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick, Washington2 hr
Jul 3, 2:53 PM MDTFire Weather WatchBOUPark12 hr
Jul 3, 2:53 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick52 min
Jul 3, 3:02 PM MDTSevere Thunderstorm WarningBOUAdams43 min
Jul 3, 3:24 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert36 min
Jul 3, 3:46 PM MDTSevere Thunderstorm WarningBOUWashington44 min
Jul 3, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe43 min
Jul 3, 3:51 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick39 min
Jul 3, 3:58 PM MDTTornado WarningBOUWashington17 min
Jul 3, 4:00 PM MDTSevere Thunderstorm WarningBOUElbert45 min
Jul 3, 4:27 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick48 min
Jul 3, 4:27 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington28 min
Jul 3, 4:34 PM MDTSevere Thunderstorm Warning Destructive damage threatBOUElbert41 min
Jul 3, 5:05 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
Jul 3, 5:12 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick48 min
Jul 3, 5:43 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert, Lincoln47 min
Jul 3, 5:49 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.